Severe liver injury due to Epsom salt naturopathy

@article{Philips2017SevereLI,
  title={Severe liver injury due to Epsom salt naturopathy},
  author={Cyriac Abby Philips and Rajaguru Paramaguru and Pushpa Mahadevan and Philip Augustine},
  journal={BMJ Case Reports},
  year={2017},
  volume={2017}
}
A 38-year-old non-alcoholic, non-diabetic man with gallstone disease was prescribed three tablespoons of Epsom salt (magnesium sulfate crystals) with lukewarm water for 15 days for ‘stone dissolution’ by a naturopathy practitioner. He developed loss of appetite and darkening of urine from the 12th day on treatment and jaundice from the second day after treatment completion. The patient denied fevers, skin rash, joint pains, myalgia, abdominal pain, abdominal distension and cholestatic symptoms… 

References

SHOWING 1-3 OF 3 REFERENCES

Deliberate overdose with Epsom salts

A case of deliberate self poisoning with a large quantity of Epsom salts, resulting in a toxic serum magnesium concentration of 9.7 mmol/l, with a subsequent rapid deterioration in level of consciousness and bradydysrhythmia in a patient with normal renal function.

Severe hypermagnesemia after enteral administration of Epsom salts.

  • S. NordtJenny ChenR. Clark
  • Medicine
    American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists
  • 2011
Epsom salts has been used topically (for example, for sprains and hemorrhoids) or orally as a cathartic for centuries, andHypermagnesemia is a rare but potentially fatal complication of Epsom salt use.